Maine, 2021

Flash Flooding in Maine, September 26, 2021

September 26, 2021 · NWS GYX · 2 events in 2 counties and zones

A slow moving cold front moved from west to east across Maine on the evening of the 24th into the early morning of the 25th, bringing around an inch of rainfall to most of the area. The same frontal boundary lifted back into the state during the early morning hours of the 26th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

A slow moving cold front moved from west to east across Maine on the evening of the 24th into the early morning of the 25th, bringing around an inch of rainfall to most of the area. The same frontal boundary lifted back into the state during the early morning hours of the 26th. The warm moist air returned and training showers and thunderstorms lingered over Mid-coast into central Maine. Rainfall rates increased to around 1.5 inches per hour and lingered for 2 to 3 hours. The total rainfall amounts were upwards of 5 to 6 inches between midnight and dawn. Localized flash flooding was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Sep 26, 2:32 AM EST, 2 hours 8 minutes earlier.

Area forecast discussion, Sep 26, 2:32 AM EST, 2 hours 8 minutes before
Area Forecast Discussion
National Weather Service Gray ME
332 AM EDT Sun Sep 26 2021

.SYNOPSIS...
The round of moderate to heavy rain this morning will taper
after noon mainly across SW and central Maine. Cooler, more
seasonal conditions are expected Monday through the middle of
the week. Cloudy conditions and the chance for scattered
showers continue mid-week as a upper level low drifts over the
area.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Most of the weather will be happening in the very early part of the
period today. Surface trof remains draped across Wrn ME and has been
the focus of scattered showers and a few thunderstorms most of the
night. For the most part things have been quite shallow with warm
cloud tops. Despite that briefly heavy rain has resulted at
times...with between 1 and 2 inches in an hour from near Brunswick
to Augusta. As the larger upper trof becomes negatively tilted and
right entrance region of the upper jet impinges on the area...the
forcing for ascent is increasing. Convection is also blossoming in
coverage and intensity as a result. Dual-pol indicating rainfall
rates increasing to 2 to 4 inches per hour...and this has been
observed so far with the first batch of showers that crossed Cape
Elizabeth. Much more of this activity is lining up from Jeffreys
Ledge to just E of Casco Bay. With the surface trof more or less
stationary until the upper trof kicks it E...some flash flooding
will be possible along its axis.

Rain will quickly clear from W to E around midday as the upper trof
swings Ewd. Breezy NW winds and clearing skies are expected this
afternoon.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM MONDAY/...
With active weather in the near term the forecast for tonight and
Mon is pretty close to the multi-model consensus blend. General
trofiness remains dominant with cyclonic flow aloft and upslope
clouds and showers possible. A trailing S/WV trof will approaching
the area Mon and will likely increase the coverage of showers across
the local area.

&&

.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
Cut off low pressure over central Quebec will drift southward through
the long term, bringing a cooling trend through the week.

Some embedded shortwave activity is anticipated to bring showers
to the region Mon night and Tuesday. The front is weak, losing
much of its concentrated moisture over the higher western mtns.
The front continues south Tues afternoon, becoming stationary
as weak low pres runs through southern New England.

This will bring the slight chance of showers to mainly southern
NH and ME. Did not improve upon PoPs from previous shift as dry
low levels may inhibit much QPF at the surface. While mid level
lapse rates ride around 6.5/6.8, cloud cover means that low
lapse rates will remain fairly stable to stave off mention of
convective elements. As the low exits, conditions will remain
dry Tues night and Wednesday.

The upper low drifts overhead Thursday into the weekend,
bringing the chance for showers under its unstable and cloudy
airmass. The best chance for showers would be during the
afternoons in line with daytime heating, as well as in line with
flow around the low. This puts focus on Thurs, Sat, and Sun.
Admittedly, guidance can struggle with these lows and any
embedded shortwaves, so confidence is lower on timing and areal
coverage at this time.

Cooling trend begins early this week, with daytime highs
trickling in the lower to mid 60s, and overnight lows from the
upper 30s in the western mtns to mid 40s in the coastal plain
and southern NH. Will need to watch for nights with clearing
skies for improved rad cooling as flow will generally be calm at
the sfc later this week.

&&

.AVIATION /07Z SUNDAY THROUGH THURSDAY/...
Short Term...Onshore flow ahead of the upper trof is leading to
widespread LIFR CIGs. There is some patchy dense fog in the
Merrimack and CT River Valleys...along with Midcoast ME. Fog
will persist in the CT River Valley and LEB/HIE thru
sunrise...while I expect the fog to lift at CON and MHT as Wly
flow increases before dawn. Midcoast fog at RKD will scatter
out after sunrise as well. Locally heavy RA possible E of
PWM...along with some embedded TSRA but confidence is too low to
include in the TAF. Conditions will quickly improve to VFR as
RA moves out between midmorning and noon. Scattered MVFR CIGs
are possible N of the White Mtns and may impact HIE thru Mon.

Long Term...VFR expected Mon night outside of the NH mountains
where IFR will be possible early at KHIE and KLEB. VFR
improvement is expected by Tue morning, continuing into Wed.
Some SHRA possible Thursday with MVFR cigs and breezy N winds.

&&

.MARINE...
Short Term...Winds and seas will increase today. While winds
should generally stay below 25 kt...seas will build to 5 or 6 ft
outside of the bays and SCA remains in effect. Seas will
gradually diminish by late Mon.

Long Term...Below SCA conditions expected through Thursday. A
cold front will pass over the waters Tuesday morning with low
pressure exiting the southern New England coast.

&&

.HYDROLOGY...
Surface trof remains the focus of heavy rainfall this morning.
The approach of upper trof and associated jet will lead to
increasing rainfall intensity thru daybreak. Rainfall rates of 2
to 4 inches per hour are anticipated and some localized flash
flooding may result.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...None.
NH...None.
MARINE...Small Craft Advisory until 5 PM EDT Monday for ANZ150-152-154.

&&

NEAR TERM...Legro
SHORT TERM...Legro
LONG TERM...Cornwell
AVIATION...Cornwell/Legro
MARINE...Cornwell/Legro
HYDROLOGY...Legro
Hazardous weather outlook, Sep 26, 2:33 AM EST, 2 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Gray ME
333 AM EDT Sun Sep 26 2021

MEZ013-014-019>028-NHZ014-270745-
Southern Franklin-Southern Somerset-Central Interior Cumberland-
Androscoggin-Kennebec-Interior Waldo-Coastal York-Coastal Cumberland-
Sagadahoc-Lincoln-Knox-Coastal Waldo-Coastal Rockingham-
333 AM EDT Sun Sep 26 2021

This Hazardous Weather Outlook is for Maine, south central Maine,
southwest Maine, western Maine and southern New Hampshire.

.DAY ONE...Today and tonight.

Bands of heavy showers with isolated thunderstorms are expected
through the morning. 1 to 3 inches of rain will be possible in spots
and could lead to localized flooding.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MEZ007>009-012-018-033-NHZ001>013-015-270745-
Northern Oxford-Northern Franklin-Central Somerset-Southern Oxford-
Interior York-Interior Cumberland Highlands-Northern Coos-
Southern Coos-Northern Grafton-Northern Carroll-Southern Grafton-
Southern Carroll-Sullivan-Merrimack-Belknap-Strafford-Cheshire-
Eastern Hillsborough-Interior Rockingham-
Western And Central Hillsborough-
333 AM EDT Sun Sep 26 2021

This Hazardous Weather Outlook is for southwest Maine, west central
Maine, western Maine, New Hampshire, central New Hampshire,
northern New Hampshire and southern New Hampshire.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ150>154-270745-
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Penobscot Bay-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM-
Casco Bay-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
333 AM EDT Sun Sep 26 2021

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The Portland,ME radar (KGYX), 55 km away, was scanning. The volume nearest the first event began at 09:39 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Kennebec

When
September 26, 4:40 AM EST to 6:00 AM EST
Where
Kennebec County, Pittston to 1.02 mi E of Pittston
Cause
Heavy Rain
Property damage
$20,000
Reported by
Local Official
Coordinates
44.220, -69.750

Pittston's public works department reported a washout on Palmer Brook road. Flash flooding caused an overwhelmed culvert to undermine the roadway and take out both lanes.

Flash Flood, Sagadahoc

When
September 26, 6:40 AM EST to 7:10 AM EST
Where
Sagadahoc County, 15.64 mi NE of Richmond to 15.85 mi NE of Richmond
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
44.249, -69.590

Cooper Rd is closed due to flooding from Hunts Meadow Rd. to Devine Rd in Whitefield, ME.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2021Every state in 2021This day in weather historyWarnings in Maine, September 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 976516, 986974.